Drought, Vilas
- When
- August 1, 12:00 AM CST to August 24, 6:00 AM CST
- Where
- Vilas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Much above normal rainfall across parts of northeast Wisconsin during the first few weeks of August helped bring an end to the moderate drought (D2) conditions that began in that area in April 2010.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Much above normal rainfall across parts of northeast Wisconsin during the first few weeks of August helped bring an end to the moderate drought (D2) conditions that began in that area in April 2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 8:53 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 953 PM CDT SAT JUL 31 2010 .UPDATE...A BIT OF A CHALLENGE WITH AN ISSUANCE OF A DENSE FOG ADVISORY HEADLINE FOR TONIGHT. MOIST LOW LEVELS WITH LIGHT WINDS PROVIDE DECENT POTENTIAL FOR DENSE FOG DEVELOPMENT TONIGHT. QUESTION IS HOW WIDESPREAD THE FOG WILL BE. SAT IMAGERY SHOWS CI DEBRIS FROM CONVECTION OVER MN ALREADY AT THE MN/WI BORDER AT 9 PM SATURDAY EVENING WITH PATCHY CLOUDS AND DISSIPATING ISOLD SHOWERS OVER THE AREA SATURDAY EVENING. ALREADY HAVE DENSE FOG WORDING IN THE ZONE FOR TONIGHT AND WOULD NORMALLY LIKE TO SEE A BIT MORE FOG DEVELOPMENT BEFORE AN ISSUANCE. NORTHEAST WI ALSO HAS A BIT MORE PATCHY CLOUDS AROUND THIS EVENING VS PARTS OF SRN AND WRN WHERE SKIES ARE CLEAR. DUE TO THESE ISSUES...UNFORTUNATELY CANNOT ISSUE A HEADLINE BEFORE THE 10 PM NEWS...BUT A HEADLINE IS STILL POSSIBLE LATER TONIGHT. TDH && .PREV DISCUSSION...ISSUED AT 246 PM CDT SAT JUL 31 2010... SHORT TERM...TONIGHT AND SUNDAY. LATEST RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW A WEAK SURFACE TROUGH EXTENDING NORTH FROM A SURFACE LOW OVER NORTHERN ILLINOIS. ALONG THE CONVERGENT AXIS OF THE TROUGH...SCT SHOWERS AND DRIZZLE REPORTS ARE WANING...WHILE VSBYS OVER THE FOX VALLEY AND LAKE MICHIGAN SHORELINE HAVE IMPROVED GREATER THAN 6SM EXCEPT FOR MANITOWOC. ADDITIONAL SHOWERS HAVE DEVELOPED OVER FAR NORTHERN WISCONSIN WHERE THERE IS ADDED CONVERGENCE VIA LAKE BREEZE INTERACTION. DESPITE SHORTWAVE TROUGHING ALOFT AND THE SURFACE TROUGH PASSING TO THE EAST...A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS THE AREA. AS SKIES CLEAR TONIGHT...FOG POTENTIAL IS THE MAIN FORECAST CONCERN IN THE VERY SHORT TERM. TONIGHT...SHORTWAVE TROUGHING IN THE MID-LEVELS WILL DEPART TO THE EAST THIS EVENING...BUT BROAD AND WEAK SURFACE TROUGHING WILL REMAIN OVER THE CENTRAL GREAT LAKES. SCT SHOWERS MAY PERSIST INTO THE EVENING OVER FAR NE WISCONSIN...BEFORE DISSIPATING WITH LOSS OF DIURNAL INSTABILITY. OTHERWISE...THE TREND WILL BE FOR SLOWLY DECREASING CLOUDS FROM WEST TO EAST. AS SKIES CLEAR...STATISTICAL GUIDANCE AND UPSTREAM OBS WILL SUPPORT AREAS OF FOG...LOCALLY DENSE...AS THE BL WILL STAY VERY MOIST. THIS IS ALREADY WELL HANDLED IN THE GRIDS AND LEFT UNCHANGED. A DENSE FOG ADVISORY MAY VERY WELL BE NEEDED...BUT WILL NOT HAND TIE THE EVENING CREW WITH ANY HEADLINE. DENSE FOG IS ALREADY IN THE FORECAST BESIDES...AND THE RESPONSE WILL HARDLY CHANGE IF A HEADLINE IS ISSUED FOR THIS FORECAST. INSTEAD...WILL ISSUE AN SPS TO HEIGHTEN AWARENESS FOR TONIGHT. SUNDAY...DENSE FOG WILL BURN OFF BY MID-MORNING...AND EVENTUALLY TURN INTO A CU FIELD AS UPSTREAM OBS OVER MINNESOTA SUGGEST. UPPER LEVEL JET ENERGY WILL LIKELY BRING IN SOME CIRRUS FOR THE AFTERNOON...WHICH WILL FILTER THE SUNSHINE. BUT THAT SHOULDNT STOP INSTABILITY FROM BUILDING BETWEEN 500-1000 J/KG...THOUGH NOT SEEING A TRIGGER OVER THE FORECAST AREA. LLJ IS PROGGED TO DEVELOP OVER THE NORTHERN PLAINS IN THE AFTERNOON WHERE THE BULK OF ANY PRECIP WILL BE GENERATED. DID LEAVE A SLIGHT CHANCE FOR NORTH-CENTRAL WISCONSIN FOR THE AFTERNOON IN CASE PRECIP MAKES A RUN INTO NW WISCONSIN...BUT DID TRIM THEM BACK QUITE A BIT. HIGHS RETURN TO THE LOW TO MID 80S. LONG TERM...SUNDAY NGT THRU NXT SAT. MEAN FLOW ACROSS THE CONUS FOR MOST OF NXT WEEK TO CONSIST OF A WEST COAST UPR TROF...BROAD UPR LOW NEAR JAMES BAY AND A SUBTROPICAL UPR RDG OVR THE SE CONUS. THIS SET-UP WL BRING A SEASONAL POSITIONING OF THE UPR JET RUNNING ALONG THE U.S.-CANADIAN BORDER WITH PCPN CHCS TIED MAINLY TO A QUASI-STNRY SFC BNDRY WHICH IS PROGGED TO BE MEANDERING ACROSS THE SRN GREAT LKS/MIDWEST. TEMPS TO RUN ABV NORMAL UNTIL FURTHER NOTICE. CDFNT PUSHES EAST ACROSS MN SUNDAY NGT AND APPROACHES NW WI BY 12Z MON. HOWEVER...THE MAIN WEATHER FEATURES FOR PCPN DEVELOPMENT WL BE A COMBINATION OF LOW-LVL WAA...A SHEARED SHRTWV AND THE LEFT EXIT RGN OF THE UPR JET. THESE FEATURES APR TO COME TOGETHER ACROSS NRN SECTIONS OF MN AND WI AS WELL AS UPR MI. HAVE RAISED POPS TO HI CHC IN THE FAR NORTH FOR NOW AND THIS MAY NEED TO BE RAISED HIGHER IF CURRENT MDL TRENDS ARE CORRECT. PLENTY OF CLDS AND A S-SW WND WL PROVIDE FOR A MILD NIGHT ACROSS NE WI WITH MIN TEMPS GENERALLY IN THE MIDDLE 60S. THE CDFNT WL ONLY BE MAKING SLOW E-SE PROGRESS ACROSS THE UPR MS VALLEY ON MON AS THERE IS NO SIGNIFICANT PUSH FROM BEHIND (LACK OF HGT RISES). THEREFORE...PCPN CHCS REMAIN TIED TO WAA...SHRTWV LOCATION AND ORIENTATION OF THE UPR JET. CURRENT THINKING IS THAT NRN WI IS THE MOST SUSCEPTIBLE TO ADDL PCPN ESP BY MON AFTERNOON AS MID-LVL LAPSE RATES STEEPEN AND SHEAR VALUES INCREASE. HAVE AGAIN PLACED HIGHER POPS OVR THE NORTH WITH LOWEST POPS CLOSER TO LK MI. MAX TEMPS ON MON WL BE TRICKY AS WARM AIR ALOFT (8H TEMPS APPROACH +20C) TO BE COUNTERED BY CLDS/PCPN. PREFER TO KEEP TEMPS A COUPLE OF DEGS BLO GUID WITH MOST AREAS SEEING LWR TO MID 80S. AS THE CDFNT FINALLY REACHES CNTRL WI MON NGT...FCST PBLMS FOR PCPN CONT AS UPR LVL FORCING SHIFTS EAST AND THERE IS A REAL POTENTIAL FOR A MCS TO DVLP OVR THE MIDWEST. THIS SCENARIO WOULD ROB MSTR INFLOW INTO WI AND MAKE FOR RATHER SPOTTY SHWRS/TSTMS ACROSS NE WI INSTEAD OF A HEALTHY LINE OF STORMS ALONG THE FNT. FOR THIS REASON...HAVE DOWNPLAYED POPS TO LOW-END CHC AND WOULD NOT EXPECT MUCH QPF FROM ANY OF THE SHWRS/TSTMS. CDFNT STILL IN THE PROCESS OF EXITING CNTRL/E-CNTRL WI TUE MORNING...THUS WL NEED TO CARRY SOME POPS OVR THE FCST AREA. EXPECT THIS FNT TO SLOW ITS FORWARD SPEED EVEN MORE TUE AFTERNOON AS IT ENCOUNTERS THE LRG SUBTROPICAL RDG OVR THE SE CONUS. MAY LINGER A MINIMAL POP FARTHER NORTH THAN PREV FCST...BUT FOCUS MOST OF THE PCPN IN THE MORNING HRS. HAVE IGNORED THE LATEST MEX GUID NUMBERS FOR MAX TEMPS SINCE MORNING CLDS WOULD LIMIT DIURNAL WARMING TO A CERTAIN DEG. LOOK FOR MOST OF NE WI TO RESIDE IN THE LOWER TO MIDDLE 80S. OTHER THAN THE CANADIAN WHICH DRIVES THE FNT TO THE OHIO RIVER... THE REST OF THE MDLS BRING THE CDFNT TO A SCREECHING HALT OVR NRN IL BY 12Z WED. CONVERGENT FLOW ALONG THE FNT AND A FRONTOGENTICAL AREA JUST NORTH OF THE BNDRY SHOULD KEEP SHWRS AND TSTMS GOING TUE NGT INTO WED. MAIN QSTN IS EXACTLY WHERE THE NRN EDGE OF THE PCPN SHIELD WL SET-UP. DO NOT LIKE TO RUN SLGT CHCS FOR AN EXTENDED PERIOD OF TIME...THUS HAVE GONE DRY FOR NOW UNDER THE ASSUMPTION THAT THE FNT WL BE ABLE TO REACH AT LEAST NRN IL BEFORE STALLING. MAX TEMPS TO AGAIN REACH THE LWR TO MID 80S ON WED UNDER PARTLY CLDY SKIES. QUASI-STNRY FNT CONTS TO WAFFLE ACROSS NRN/CNTRL IL ON THU WITH A WEAK AREA OF HI PRES MOVG ACROSS THE WRN GREAT LKS. MAINTAINED THE DRY FCST WITH TEMPS REMAINING ABT 5 DEGS ABV NORMAL FOR EARLY AUG. THE HI PRES SLIDES EAST BY FRI AND ALLOWS THE WNDS TO BECOME MORE S-SW. BY THIS TIME...THERE APRS TO BE ANOTHER SHRTWV TROF RIDING THE MEAN FLOW ACROSS THE NRN PLAINS INTO THE UPR MS VALLEY. AS USUAL...THE MDLS ARE HAVING TIMING ISSUES WITH THE SHRTWV MOVG THRU THE RELATIVELY FAST NEAR ZONAL FLOW. UNTIL THIS ISSUE BECOMES MORE CLR...PREFER TO KEEP NE WI DRY ON FRI. EVEN NXT SAT'S FCST IS MUDDLED AS A WRMFNT ATTEMPTS TO LIFT BACK NORTH AND THE SHRTWV WL BE SOMEWHERE IN OUR VCNTY. ENUF VARIABLES PRESENT...PLUS THE INCREASE IN MSTR...TO WARRANT A CHC POP FOR NXT SAT. AVIATION...LOW CLOUDS/DRIZZLE AND LIGHT SHOWERS WILL LIFT AND EXIT BY EARLY THIS EVENING...LEAVING A PERIOD OF VFR CONDITIONS FOR SEVERAL HOURS. HOWEVER...VERY MOIST BOUNDARY LAYER AND LIGHT WINDS WILL SUPPORT AREAS OF FOG AFTER MIDNIGHT...WITH FOG BECOMING LOCALLY DENSE. BOTH UPSTREAM OBS AND STATISTICAL GUIDANCE SHOW VSBYS AND CIGS FALLING TO LIFR/VLIFR TERRITORY EARLY SUNDAY MORNING. THE LOW VSBYS AND CIGS WILL IMPROVE BY MID-MORNING AND EVOLVE INTO A CU DECK BY MIDDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1037 AM CDT SAT JUL 31 2010 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011545- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1037 AM CDT SAT JUL 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS TRAVEL CONDITIONS CAN BE EXPECTED AS AREAS OF FOG DEVELOP AFTER MIDNIGHT. THE FOG MAY BECOME DENSE WITH VISIBILITIES DROPPING TO A QUARTER OF A MILE OR LESS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FOG SHOULD DISSIPATE QUICKLY SUNDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY NIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS NORTHWEST OF A STURGEON BAY TO WAUTOMA LINE MONDAY AND MONDAY NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. LMZ521-522-541>543-011545- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1037 AM CDT SAT JUL 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT FOR TONIGHT...AREAS OF FOG WILL DEVELOP AFTER MIDNIGHT THAT COULD REDUCE VISIBILITIES TO LESS THAN A MILE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOG SHOULD BURN OFF QUICKLY SUNDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER WITH THESE STORMS APPEARS LOW AT THIS TIME. MPC
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257625, 257626, 257629, 257631.